Study links statin use to fatigue
■ One possible reason is that reducing cholesterol levels can lead to the production of less vitamin D.
By Christine S. Moyer — Posted June 26, 2012
- WITH THIS STORY:
- » Related content
When patients on statins feel fatigued, physicians should consider a popular cholesterol-lowering medication as the potential cause, a study says.
The study, published online June 11 in Archives of Internal Medicine, shows that taking statins increases people’s risk of having depleted energy or feeling unusually tired while exercising.
To improve the energy of such individuals, internist and lead study author Beatrice Golomb, MD, PhD, encourages doctors to consider reducing the statin dose to a level that still offers pharmacological benefits but might reduce tiredness.
The researchers did not examine why statins can lessen energy, but Dr. Golomb said one possible reason is that reducing cholesterol levels could lead to the production of less vitamin D. Insufficient levels of that nutrient can cause fatigue.
“Energy is central to quality of life,” said Dr. Golomb, associate professor of medicine at the University of California, San Diego School of Medicine. “It also predicts interest in activity. Doctors need to be aware that anytime in the course of [statin] treatment, even if a patient has been on the medication for years, if exhaustion happens, consider the statin as the cause.”
Researchers randomized 1,016 adults from Southern California to receive a placebo or one of two statins at relatively low potencies. The statins prescribed were Pravachol (pravastatin) at 40 mg or Zocor (simvastatin) at 20 mg. The medication and placebo were taken at bedtime for six months.
Participants had low-density lipoprotein cholesterol levels between 115 mg/dL and 190 mg/dL. Levels between 100 and 129 mg/dL are considered near ideal for adults, and LDL levels between 160 and 189 mg/dL are considered high.
People with cardiovascular disease and diabetes were excluded from the study.
At the start of the study, participants rated their level of energy and fatigue with exertion on a scale of zero to 10. Fatigue with exertion refers to difficulty maintaining previous levels of physical activity, such as running, Dr. Golomb said.
Six months later, participants compared their current levels of energy and fatigue with exertion with their levels at the start of the study.
Researchers found that people taking statins were significantly more likely than those on placebo to report decreasing energy levels, worse fatigue with exertion, or both side effects. Those side effects appeared to be strongest among participants taking simvastatin and in women, the study said (link).
In 2010, simvastatin was the second-most commonly prescribed drug in the United States, with 94.1 million prescriptions written that year, according to a report by the IMS Institute for Healthcare Informatics. The most popular drug was the painkiller hydrocodone combined with acetaminophen, with 131.2 million prescriptions written in 2010.
Dr. Golomb said it’s not clear why women on statins were more likely than men to feel fatigued. She said it could be due to the fact that women, on average, are smaller than men, which might elevate their risk of drug side effects.
Before prescribing a statin, Dr. Golomb encourages physicians to weigh the risk of the patient developing fatigue against the potential health benefits of the medication.